High Wind, Lander Foothills
- When
- April 28, 12:46 AM MST
- Where
- Lander Foothills forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- NWS Employee
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
A strong storm system and associated cold front brought high winds to the Lander Foothills and northern Johnson County. A NWS employee measured a 64 mph wind gust southwest of Lander.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A strong storm system and associated cold front brought high winds to the Lander Foothills and northern Johnson County. A NWS employee measured a 64 mph wind gust southwest of Lander. The ASOS at Johnson County Airport in Buffalo recorded gusts of 59 and 65 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 27, 7:05 PM MST, 5 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 805 PM MDT TUE APR 27 2010 .UPDATE... UPDATED HIGH WIND WATCHES TO HIGH WIND WARNINGS FOR LANDER FOOTHILLS AND GREEN AND RATTLESNAKE MOUNTAINS. CORE OF 65+ KT SW WIND AT H7 WILL CROSS SOUTH CENTRAL WY BETWEEN 03Z AND 12Z. BUFKIT SOUNDINGS AND NAM12 CROSS SECTIONS INDICATE THAT MOUNTAIN WAVES WILL BREAK IN THE LANDER FOOTHILLS DURING THIS TIME PERIOD WITH WIND GUSTS EXCEEDING 60 MPH POSSIBLE. ALSO ISSUED A HIGH WIND WARNING FOR THE EAST SLOPES OF THE WIND RIVER MOUNTAINS FROM 03Z THROUGH 12Z WITH MODELS SHOWING STRONG H7/H5 SUBSIDENCE OVER THE WIND RIVER MOUNTAINS AS WELL. && .PREV DISCUSSION... /ISSUED 149 PM MDT TUE APR 27 2010/ .SHORT TERM...TONIGHT THROUGH FRIDAY STRONG STORM SYSTEM COMING INTO THE PACNW ATTM WITH COLD FRONT PUSHING ACROSS ERN OR AND WA. THIS SYSTEM WAS ANALYZED WITH -30C AIR AT H5 BUT AS THE RIDGE BUILDS OVER THE ERN PACIFIC AND THE STORM STRENGTHENS OVERNIGHT THE COLD CORE IS FORECAST BY THE GFS TO DROP TO -32C. PRETTY IMPRESSIVE FOR LATE APRIL. THE APPROACHING COLD FRONT SHOULD HAVE QUITE AN IMPACT AS THE THERMAL GRADIENT SHOULD BE QUITE IMPRESSIVE. THE COMBINATION OF A 130KT JET STREAK PASSING OVER AND SLIGHTLY TO THE SOUTH COMBINED WITH INCREASING QG FRONTOGENESIS SHOULD PROVIDE FOR QUITE A BAROCLINIC BOUNDARY. GENERALLY FOLLOWING THE GFS TODAY AND IT SHOWS AN IMPRESSIVE FRONTAL BOUNDARY IMPACTING THE WEST THIS EVENING WITH A QUICK QUARTER TO HALF AN INCH OF QPF. RAPIDLY INCREASING S TO SW WINDS WITH THE APPROACH OF THE FRONT AND JET WILL PROVIDE FOR STRENGTHENING WINDS AND A POTENTIAL HIGH WIND EVENT FOR THE LANDER FOOTHILLS AND GREEN MTNS...RATTLESNAKE RANGE. EVEN EASTERN SWEETWATER WILL HAVE TO BE WATCHED. THE CODY FOOTHILLS SIGNATURE IS NOT AS STRONG AS YESTERDAY BUT WINDS MAY STILL BE BORDERLINE UP THERE AND NEED TO BE WATCHED TONIGHT. OUT WEST...TEMPERATURES WILL DROP RAPIDLY AFTER MIDNIGHT WITH RAIN CHANGING TO SNOW IN THE FAR WEST VALLEYS BY MORNING. WINTER WEATHER ADVISORY WILL BE ISSUED FOR THE NW MTNS STARTING AT 03Z AND AFTER 06Z FOR THE SWRN MTNS. THE WRN VALLEYS WILL NEED TO BE WATCHED ANYTIME AFTER 09Z-10Z. IT'S POSSIBLE WE'LL NEED ADVISORIES FOR THE JACKSON AND STAR VALLEYS DURING THE DAY WEDNESDAY. AS THE FRONT PUSHES EAST OF THE DIVIDE...A SWATH OF SHOWERS IS EXPECTED ALONG THE FRONT FOLLOWED BY VEERING AND STRENGTHENING WINDS FOR THE CENTRAL BASINS. IT WILL BE A RAW...WINDY DAY FOLLOWING THIS COLD FRONT WITH SHOWERS DECREASING WITHIN A FEW HOURS AFTER FRONTAL PASSAGE. MOST AREAS EAST OF THE DIVIDE SHOULD SEE AT LEAST A BRIEF PERIOD OF LIGHT RAIN ...POSSIBLY MIXED WITH SNOW DURING ANY STRONG CONVECTIVE SHOWERS. STRONG WEST WINDS WILL PREVAIL IN MANY AREAS DURING THE DAY WEDNESDAY WITH THE RED DESERT BEING BORDERLINE HIGH WIND IN SPOTS. IT LOOKS LIKE A COLD AND UNSETTLED REST OF THE SHORT TERM PERIOD AS THE NRN LOW WHICH INITIALLY FORMS ON WEDNESDAY IS DRAWN SWD AS MORE AND MORE ENERGY DIVES INTO THE BASE OF THE TROUGH OVER THE NRN GREAT BASIN. THE ODDS OF PCPN WILL INCREASE AGAIN THURSDAY INTO FRIDAY AS MOIST WRAPAROUND PCPN INCREASES AS THE LOW DROPS SOUTH AND A SLY MOVG JET STREAK COMES INTO PLAY. HAVE BEGUN TO INCREASE POPS DURING THIS PERIOD...ESPECIALLY ON FRIDAY. WINDS WILL CONTINUE THROUGH THE PERIOD...ESPECIALLY IN THE N TO NW FAVORED AREAS. .LONG TERM...FRIDAY NIGHT THROUGH TUESDAY BELOW NORMAL TEMPERATURES EXPECTED TO CONTINUE THROUGH THE WEEKEND ALONG WITH A CHANCE FOR RAIN AND SNOW SHOWERS. A GRADUAL RETURN TO MORE SEASONABLE TEMPERATURES EXPECTED EARLY NEXT WEEK WITH CONTINUED UNSETTLED WEATHER. MEDIUM-RANGE MODELS BEGIN THE PERIOD IN GOOD AGREEMENT WITH COLD UPPER TROUGH OVER AREA FRIDAY AND SATURDAY WITH H7 MOIST CYCLONIC NW FLOW OVER AREA BRINGING CHANCES FOR RAIN AND SNOW SHOWERS MAINLY ACROSS THE NORTHERN TWO-THIRDS OF WYOMING. HIGHS BOTH DAYS EXPECTED TO BE IN THE 40S TO NEAR 50. DIFFERENCES BECOME MORE APPARENT BETWEEN GFS AND ECMWF OVER THE WEEKEND ACROSS THE PACIFIC WITH GFS PUSHING SHARP TROUGH ACROSS THE CENTRAL PACIFIC...AMPLIFYING DOWNSTREAM RIDGE OVER EASTERN PACIFIC WHICH LEADS TO REINFORCEMENT/RETROGRESSION OF TROUGH ACROSS INTERIOR U.S. ECMWF DEVELOPS FLATTER FLOW ACROSS THE PACIFIC...SPLITTING ENERGY OVER EASTERN PACIFIC RIDGE...LEADING TO DEAMPLIFICATION AND PROGRESSION OF DOWNSTREAM TROUGH. FORECAST WEIGHTED TOWARD THE LATTER ECMWF SOLUTION WITH A SOMEWHAT MILDER WESTERLY FLOW PREVAILING EARLY NEXT WEEK...BUT GIVEN THE HIGH DEGREE OF UNCERTAINTY...POPS WEIGHTED HEAVILY TOWARD CLIMATOLOGY SUNDAY AND ONWARD. AVIATION... ISOLATED SHOWERS AND THE ASSOCIATED MVFR CONDITIONS WILL MOVE INTO FAR WESTERN WY THIS EVENING...WITH ISOLATED THUNDERSTORMS POSSIBLE THROUGH APPROX 06Z WEDNESDAY. SHOWERS WILL INCREASE IN COVERAGE BY 02Z WED OVER FAR WESTERN WY WITH SCATTERED MVFR CONDITIONS OCCURRING IN THE MOUNTAINS. VERY STRONG WEST AND SOUTHWEST WIND WILL IMPACT THE ALL TERMINALS THROUGH THE DAY WEDNESDAY...ESPECIALLY KLND...WHERE A HIGH WIND WATCH IS IN EFFECT. A STRONG SURFACE COLD FRONT WILL MOVE FROM WEST TO EAST THROUGH THE REGION TONIGHT AND WED MORNING. THE FRONT WILL SPREAD WIDESPREAD MVFR CONDITIONS IN RAIN AND MOUNTAIN SNOW FROM WEST TO EAST FROM APPROXIMATELY 08Z-14Z WEDNESDAY. SNOW LEVELS WILL FALL TO VALLEY FLOORS BTWN 10-12Z WED. EAST IF THE DIVIDE...STRONG WEST WIND ALONG WITH ISOLATED SHOWERS/MVFR CONDITIONS ARE EXPECTED AROUND SUNRISE WEDNESDAY AS THE STRONG SFC FRONT PLOWS EAST OF THE DIVIDE. THE STRONG WEST WIND WILL CONTINUE THROUGH THE DAY. FIRE WEATHER... A VIGOROUS STORM SYSTEM WILL SWEEP ACROSS THE AREA TONIGHT INTO WEDNESDAY. A STRONG COLD FRONT WITH PUSH RAPIDLY ACROSS THE AREA AND WILL BE ACCOMPANIED BY STRONG TO VERY STRONG WINDS IN MOST AREAS. SNOW WILL DEVELOP IN THE WESTERN MOUNTAINS TONIGHT WITH RAIN SHOWERS SWITCHING OVER TO SNOW BY MORNING IN THE WESTERN VALLEYS. THE FRONTAL SYSTEM WILL ALSO PRODUCE SHOWERS AND ISOLATED THUNDERSTORMS AS IT SWEEPS EAST OF THE DIVIDE ON WEDNESDAY. A COLD...WINDY AND UNSETTLED PERIOD WILL PREVAIL THE REMAINDER OF THE WEEK. && .AVIATION... ISOLATED SHOWERS AND THE ASSOCIATED MVFR CONDITIONS WILL MOVE INTO FAR WESTERN WY THIS EVENING...WITH ISOLATED THUNDERSTORMS POSSIBLE THROUGH APPROX 06Z WEDNESDAY. SHOWERS WILL INCREASE IN COVERAGE BY 02Z WED OVER FAR WESTERN WY WITH SCATTERED MVFR CONDITIONS OCCURRING IN THE MOUNTAINS. VERY STRONG WEST AND SOUTHWEST WIND WILL IMPACT THE ALL TERMINALS THROUGH THE DAY WEDNESDAY...ESPECIALLY KLND...WHERE A HIGH WIND WATCH IS IN EFFECT. A STRONG SURFACE COLD FRONT WILL MOVE FROM WEST TO EAST THROUGH THE REGION TONIGHT AND WED MORNING. THE FRONT WILL SPREAD WIDESPREAD MVFR CONDITIONS IN RAIN AND MOUNTAIN SNOW FROM WEST TO EAST FROM APPROXIMATELY 08Z-14Z WEDNESDAY. SNOW LEVELS WILL FALL TO VALLEY FLOORS BTWN 10-12Z WED. EAST IF THE DIVIDE...STRONG WEST WIND ALONG WITH ISOLATED SHOWERS/MVFR CONDITIONS ARE EXPECTED AROUND SUNRISE WEDNESDAY AS THE STRONG SFC FRONT PLOWS EAST OF THE DIVIDE. THE STRONG WEST WIND WILL CONTINUE THROUGH THE DAY. && .FIRE WEATHER... A VIGOROUS STORM SYSTEM WILL SWEEP ACROSS THE AREA TONIGHT INTO WEDNESDAY. A STRONG COLD FRONT WITH PUSH RAPIDLY ACROSS THE AREA AND WILL BE ACCOMPANIED BY STRONG TO VERY STRONG WINDS IN MOST AREAS. SNOW WILL DEVELOP IN THE WESTERN MOUNTAINS TONIGHT WITH RAIN SHOWERS SWITCHING OVER TO SNOW BY MORNING IN THE WESTERN VALLEYS. THE FRONTAL SYSTEM WILL ALSO PRODUCE SHOWERS AND ISOLATED THUNDERSTORMS AS IT SWEEPS EAST OF THE DIVIDE ON WEDNESDAY. A COLD...WINDY AND UNSETTLED PERIOD WILL PREVAIL THE REMAINDER OF THE WEEK. && .RIW WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 6 AM MDT WEDNESDAY WYZ015-018-019. WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM MDT WEDNESDAY WYZ014-015-024. WINTER WEATHER ADVISORY UNTIL 3 PM MDT WEDNESDAY WYZ001-012. && UPDATE...SMITH SHORT TERM...SKRBAC LONG TERM...AEM AVIATION...CHURCH FIRE WEATHER...SKRBAC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 810 PM MDT TUE APR 27 2010 WYZ001>020-022>030-281200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 810 PM MDT TUE APR 27 2010 ...WINTER WEATHER ADVISORY FOR THE WESTERN MOUNTAIN TONIGHT AND WEDNESDAY... ...HIGH WIND WARNING FOR THE EAST SLOPES OF THE WIND RIVER MOUNTAINS...LANDER FOOTHILLS...GREEN MOUNTAINS AND RATTLESNAKE RANGE THROUGH SUNRISE WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TONIGHT AND WEDNESDAY VERY WINDY CONDITIONS...WIND SPEEDS OF 35 TO 45 MPH WITH GUSTS OVER 60 MPH...ARE EXPECTED FROM THE LANDER FOOTHILLS...TO JEFFREY CITY AND ACROSS THE GREEN AND RATTLESNAKE MOUNTAINS TONIGHT. A STRONG WEST TO SOUTHWEST WIND OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL OCCUR ACROSS CENTRAL AND SOUTHERN WYOMING LATE TONIGHT AND WEDNESDAY. SNOW WILL OCCUR IN THE WESTERN MOUNTAINS AND CONTINUE DURING MUCH OF THE DAY WEDNESDAY. SNOWFALL AMOUNTS OF 5 TO 10 INCHES WILL OCCUR WITH LOCALLY HIGHER AMOUNTS IN THE TETONS. THE SNOW WILL BE DRIVEN BY STRONG SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY AN UNSETTLED WEATHER PATTERN WILL KEEP SNOW GOING IN THE MOUNTAINS AT TIMES INTO THE UPCOMING WEEKEND WITH A CHANCE OF SNOW ACROSS THE LOWER ELEVATIONS...ESPECIALLY FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222684, 222683.